Iowa, 2004

Heavy Rain in Iowa, July 9, 2004

July 9, 2004 · NWS DVN · 2 events in 2 counties and zones

Thunderstorms developed north of a warm front located across Southern Iowa and Central Illinois. Due to a near tropical atmosphere and a decaying low level jet, rainfall amounts were quite copious and occurred over very short time periods.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed north of a warm front located across Southern Iowa and Central Illinois. Due to a near tropical atmosphere and a decaying low level jet, rainfall amounts were quite copious and occurred over very short time periods. The main problems were in urban areas where storm sewers were unable to handle the rate of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 9, 3:29 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 9, 3:29 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 AM CDT FRI JUL 9 2004

.SYNOPSIS...STATIONARY FRONT EXTENDS ACROSS NORTHERN MISSOURI THIS
MORNING...FROM MKC EAST-SOUTHEAST TO BETWEEN UIN AND STL.  STRONG
CONVECTIVE COMPLEX IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...ALONG
THE FRONT...IS ASSOCIATED WITH A STRONG VORT MAX.

&&

.SHORT TERM...(TODAY AND TONIGHT) THE PRIMARY FORECAST CONCERN FOR THE
FIRST 24 HOURS IS THE MOVEMENT OF THE FRONT TO OUR SOUTH...AND PRECIP
ALONG AND NORTH OF FRONT.  THE SHORT-TERM MODELS DO A POOR JOB
INITIALIZING WITH THE NEBRASKA VORT...WITH THE GFS BEING TOO FAR NORTH
AND THE ETA AND NGM TOO FAR WEST.  THE RESULT IS SIGNIFICANTLY
DIFFERENT PLACEMENT BY 00Z THIS EVENING...WITH THE GFS TAKING THE
VORT NORTH OF DBQ...THE NGM WELL SOUTH TO CENTRAL MISSOURI...AND THE
ETA STRAIGHT ACROSS THE FA.  EXCLUDING THE NGM...WHICH SEEMS VERY
UNLIKELY...THE ETA LOOKS BEST.

UNLIKE THE LAST RUN...THE FRONT ITSELF STAYS SOUTH THRU THE FIRST 24
HOURS...WITH POSSIBLE BRIEF INCURSIONS INTO THE SOUTHERN PORTION OF
THE FA.  CONVECTION WILL PROBABLY INCREASE ACROSS THE SOUTH EARLY
TODAY...BRIDGING THE GAP BETWEEN THE ACTIVITY IN SOUTH CENTRAL IOWA
AND CENTRAL ILLINOIS. THAT SHOULD END MIDMORNING...WITH THE BEST CHANCE
OF RENEWED CONVECTION ACROSS THE FA BEING MID AFTERNOON INTO EARLY
EVENING...WITH THE VORT ARRIVING...GOOD VVS...AND A LOW-LEVEL JET
PRODUCING LOW-LEVEL CONVERGENCE MAINLY CENTRAL OR NORTH.   ANOTHER VORT
MAX LATE TONIGHT COULD BRING ADDITIONAL CONVECTION...MAINLY AFTER
MIDNIGHT.  THE PRIMARY LOW-LEVEL JET WILL BE WELL SOUTH OF THE FA...BUT
COULD ENHANCE PRECIP CHANCES IN FAR SOUTHERN PORTIONS.  SEVERE CHANCES
ARE LOW FOR BOTH TODAY AND TONIGHT.  LOCALLY VERY HEAVY PRECIP WILL BE
POSSIBLE DUE TO PRECIPITABLE WATER NEAR 2 INCHES.  ...REA...

&&

.LONG TERM...(SATURDAY THROUGH FRIDAY)...EXPECT FRONT TO STRETCH
ALONG HIGHWAY 34 CORRIDOR SATURDAY MORNING...THEN LIFT SLOWLY NORTH
DURING THE DAY. WITH PLENTY OF LOW LEVEL MOISTURE POOLING ALONG
FRONT WILL KEEP LOW POPS GOING THROUGH DAY. OVERALL...THINK GFS MAY
BE OVERDOING SURFACE HIGH TO NORTHEAST EARLY AND WENT CLOSER TO ETA
SOLUTION. KEPT IDEA OF THUNDERSTORM CHANCES THROUGH SUNDAY NIGHT AS
ANOTHER LOW EMERGES OUT OF ROCKIES AND WE SEE MORE MCS ACTIVITY EACH
NIGHT WITH AREA GENERALLY ALONG AND NORTH OF I-80 FAVORED CLOSER TO
SURFACE FRONT AND H85 FRONT WELL TO NORTH. FOLLOWED SIMILAR
ETA/UKMET SOLUTION WITH SURFACE LOW PATH AND FROPA EARLY MONDAY
MORNING. FEW CHANGES BEYOND WITH DRY MONDAY INTO MON NIGHT FOR MOST
OF AREA AS HIGH MOVES OVER AREA. BUILDING RIDGE OVER ROCKIES WILL
PLACE NORTHEAST HALF OF FORECAST AREA AT EDGE OF ACTIVE NORTHWEST
FLOW WITH GULF MOISTURE RETURNING FOR THUNDERSTORM CHANCES LATE
TUESDAY THROUGH THURSDAY AND MADE FEW CHANGES TO GOING FORECAST
THESE PERIODS. H5 HEIGHTS RISE FRIDAY AS UPPER RIDGE SHIFTS EAST AND
WILL INTRODUCE IN FORECAST SUITE AS DRY. ...SHEETS...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

REA/SHEETS
Hazardous weather outlook, Jul 9, 4:32 AM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 AM CDT FRI JUL 9 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
532 AM CDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONT ACROSS THE AREA WILL BE THE FOCUS FOR SCATTERED
SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.  AREA WIDE RAINFALL
AMOUNTS OF UP TO AN INCH ARE POSSIBLE...WITH LOCALIZED AMOUNTS OF 2
INCHES...MAINLY NEAR AND SOUTH OF INTERSTATE 80. NUISANCE FLOODING ON
SMALL STREAMS...AND IN LOW-LYING AREAS...WILL BE POSSIBLE.  NO SEVERE
THUNDERSTORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COMPLEX OF THUNDERSTORMS WITH HEAVY RAIN MAY AFFECT THE OUTLOOK
AREA SATURDAY MORNING...ESPECIALLY SOUTH OF INTERSTATE 80.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE AFTERNOON AS
AS A WARM FRONT LIFTS NORTH. THE MAIN THREAT FROM THESE THUNDERSTORMS
WILL BE LOCALLY HEAVY RAINFALL WITH A LESSER THREAT OF DAMAGING
WIND AND LARGE HAIL. SATURDAY NIGHT...THUNDERSTORMS WITH HEAVY RAIN
WILL FOCUS MAINLY NORTH OF HIGHWAY 20. LATE SUNDAY INTO SUNDAY
NIGHT...A COLD FRONT MAY BRING ADDITIONAL THUNDERSTORM COMPLEXES
THROUGH THE AREA WITH THE POTENTIAL FOR MORE HEAVY RAIN AND POSSIBLY
MINOR FLOODING. THUNDERSTORMS WILL BE POSSIBLE AGAIN TOWARD MID
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

REA/DLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Iowa

When
July 9, 6:00 AM CST to 8:30 AM CST
Where
Iowa County, Williamsburg
Measured
2.5
Reported by
TRAINED SPOTTER
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

2.50 inches in past 2.5 hours; water ponding on a gravel road.

Heavy Rain, Johnson

When
July 9, 6:45 AM CST to 8:45 AM CST
Where
Johnson County, Iowa City
Measured
1.5
Reported by
GENERAL PUBLIC
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Estimated 1.50 inches in two hours with around an inch of it falling in 40 minutes with considerable street flooding. Construction at one of the high schools blocked the storm sewer which caused water to flow into the first floor. However, no damage occurred.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418324, 5418325.